Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, OH

March 28, 2021Ohio County, Indiana

NWS Wilmington, OH issued this special weather statement at Mar 28, 2021, 12:46 AM EDT for Ohio County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 12:46 AM EDT (04:46 UTC)
Expired
Mar 28, 2021, 1:15 AM EDT
In force
29 min
Issued by
NWS Wilmington, OH

County Ohio County, IN

The radar

The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS81 KILN 280446
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
1246 AM EDT Sun Mar 28 2021
 
INZ074-075-080-KYZ091-280515-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-
1246 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN DEARBORN...
NORTH CENTRAL SWITZERLAND AND NORTHERN BOONE COUNTIES UNTIL 115 AM
EDT...

At 1246 AM EDT, radar indicated a strong thunderstorm 9 miles south
of Dillsboro, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
One half inch diameter hail...

Locations impacted include...
Florence, Villa Hills, Lawrenceburg, Aurora, Rising Sun, Oakbrook,
Burlington, Shawnee, Wilmington, French, Addyston, Hartford, North
Bend, Fairview, Aberdeen, Idlewild, Waterloo, Petersburg, Rabbit Hash
and Constance.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3894 8511 3908 8495 3910 8484 3911 8482
      3911 8479 3915 8475 3914 8472 3910 8468
      3909 8465 3907 8462 3903 8462 3884 8499
      3884 8510 3890 8512
TIME...MOT...LOC 0446Z 230DEG 48KT 3889 8504 

$$

Hatzos

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Mar 27, 8:36 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 27, 8:36 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
836 PM EDT Sat Mar 27 2021

.SYNOPSIS...
Showers and thunderstorms will be possible tonight into Sunday
morning as a cold front moves through the Ohio Valley. High
pressure and a drier and cooler airmass will then build into
the region Sunday night into Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 8PM, skies remain almost completely clear over the ILN
forecast area. The 00Z KILN sounding is rather dry, with a
precipitable water value of 0.61 inches, though some rather
steep lapse rates in the mid levels. Surface dewpoints across
the forecast area range from the mid 40s in the northern half to
the mid 50s in the far southwest corner. This is a sign of
change to come, as the very dry conditions across most of the
region will quickly be replaced by wetter conditions in the next
few hours.

As of now, the ILN CWA is in between two areas of convection.
The first is associated with a cold front moving east across
Missouri and Illinois, and the second (which is more widespread)
is ahead of a strong surge in low-level moisture across Arkansas
and Tennessee. Neither of these areas of storms are likely to
directly impact the region overnight. Instead, it is another
area of storm development that is expected to occur. This one
will be at the leading edge of some very strong 850mb theta-e
advection heading into the southwestern part of the forecast
area -- the Cincinnati area and vicinity. This storm development
is expected to be robust and quick. At 03Z, the entire ILN CWA
may still be dry. At 06Z, the ILN CWA will likely be mostly
covered by a large swath of convection. Additional storm
development will then remain possible over the next few hours as
the surge in theta-e moves east, before the cold frontal passage
brings an end to all but some light showers in the 09Z-15Z time
frame.

The severe threat tonight appears to be very marginal, but there
are a few factors worth mentioning. Forcing from the low-level
jet is expected to be fairly robust, as evidenced by the rapid
expected thunderstorm development. Also aiding in storm
initiation will be the fact that the storms will be developing
in a region of favorable mid-level lapse rates -- likely greater
than 7 C/km, as sampled by the ILN sounding and indicated by SPC
mesoanalysis. There is also relatively favorable 0-6km bulk
shear -- perhaps as much as 50-60 knots. In theory, a discrete
cell developing in this sort of environment could be a threat
for large hail, albeit as elevated (rather than surface based)
convection. In reality, it is possible that any discrete cells
will quickly grow upscale into a disorganized complex of
convection, with lapse rates quickly becoming much less
favorable. Thus, any severe threat appears to be limited to hail
in the first hour or two of storm development. At no point in
the event does it appear the the boundary layer will become even
conditionally unstable enough to support a threat of severe
wind, with all instability remaining elevated and rooted in the
900mb-850mb layer.

The flooding threat tonight also appears marginal, with
relatively dry antecedent conditions, and no expectation of
widespread rainfall that will be particularly heavy or
sustained. What several model runs today have shown is that
there may be a WSW-to-ENE swath across the ILN forecast area
that does experience multiple rounds of storms, which could
allow for rainfall amounts of up to two inches. Overall
precipitable water amounts of 1.25 to 1.50 inches would support
at least some risk of heavy rainfall, so if this potential area
of training convection does set up, some minor flooding could
become a concern.

Few changes were made to the T/Td forecast overnight, and mainly
just to adjust for current trends. Temperatures may drop via
standard diurnal cooling through about 02Z, before advection
takes over and keeps temperatures warmer through the rest of the
overnight -- at least until the cold front arrives.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Showers will likely be lingering across our east Sunday morning
but should taper off fairly quickly as the cold front pushes
off to our east. In the wake of the front, good low level CAA
will shift southeast across our area from mid morning into the
afternoon. This will help keep skies mainly cloudy and lead to
an early high, with temperatures dropping off or becoming
steady through the afternoon. Readings by mid afternoon will be
in the mid 40s to lower 50s. In the CAA pattern, west to
northwest surface winds will also increase during the day with
wind gusts in the 30 to 35 mph range possible.

Surface high pressure will build east into the region Sunday
evening/night, leading to decreasing clouds and winds.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Temperatures are near or slightly above normal to start the extended
period as surface high pressure noses in from the south. Abundant
sunshine and light southwesterly flow helps temperatures to quickly
rise into the 50s and lower 60s by Monday afternoon. Even as the
high pressure shifts to the east on Tuesday and cloud cover
increases, a warmer day in the upper 60s to lower 70s is expected
area wide. The heat is facilitated by increasing southwesterly
surface flow ahead of an approaching cold front. Warmest
temperatures should be across the eastern half of the forecast area
as clouds will be late to arrive, allowing more time for heating.
Decided to increase the temperatures by a few degrees from the
deterministic blend given the favorable warming conditions. Mid 70s
cannot be ruled out across the southeast.

Precipitation chances increase Tuesday night into Wednesday as a
shortwave embedded within the 500 mb flow, initiates a new surface
low in the Mississippi Valley. As the surface low moves northward,
showers move northward toward the Ohio River late Tuesday night into
Wednesday morning. In combination with the surface low, moisture
depth improves along the front, resulting in anafront precipitation
as the front moves through Tuesday night. Rain chances remain
through the day on Wednesday. As the deeper moisture begins to move
off to the east, thermal profiles cool. This may support a change
over to snow with any precipitation lingering behind the front, but
it will greatly depend on how quickly the moisture clears to the
east. One factor which may delay the exit of deeper moisture is the
timing of another vort-max rotating around the primary trough axis.
Most recent (12Z) ECMWF attempts to rotate the vort-max around the
trough axis, resulting in stronger and further west low. Ultimately,
this would delay the exit of precipitation Wednesday night,
increasing the potential for rain-snow mix/snow transition. 12Z
ensemble from the ECMWF does support this scenario so will hold on
to the low PoPs Wednesday night for this forecast package.

The deepening trough over southeast Canada and a amplifying ridge
over the northern Plains supports cold and dry northwesterly flow
over the region. Below normal temperatures first arrive Wednesday
night with temperatures in the mid 20s forecast by Thursday morning.
With elevated winds around 10 mph behind the front, apparent
temperatures in the teens are possible (not an April fools' joke).
Conditions remain chilly into the afternoon with temperatures
struggling to climb into the 40s by late afternoon. While winds do
decrease into Friday morning, another cold night in the mid 20s is
forecast. With a mostly clear skies and lighter winds, local
temperatures may drop into the upper teens. High pressure shifts
east during the afternoon on Friday with some moderation in
temperatures forecast for Friday; however, the temperatures are
still below normal.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions will continue for another few hours, but these
conditions will rapidly change in the 04Z-06Z time frame as
thunderstorms develop. These storms are expected to impact all
TAF sites. The most likely timing has been included in the
TAFs with a TEMPO TSRA group. It is possible that some
thunderstorms may persist at times for a few hours even beyond
that. Ceilings will drop to MVFR levels, and some IFR ceilings
are also expected at times. Visibilities may remain VFR outside
of rain, but should be MVFR to even IFR where rain or storms are
occurring.

Winds will remain generally out of the S to SSW overnight,
outside of any brief changes in direction due to storms. Winds
will shift to the WNW behind a cold front early on Sunday
morning.

After precipitation moves out of the area during the morning,
MVFR ceilings will persist through much of the day. The bigger
issue will be the wind -- with WNW winds gusting to 30 knots
expected at all TAF sites. MVFR ceilings should break to VFR at
some point during the afternoon.

OUTLOOK...MVFR conditions are possible Tuesday night into
Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Hatzos
SHORT TERM...JGL
LONG TERM...McGinnis
AVIATION...Hatzos
Hazardous weather outlook, Mar 27, 3:36 PM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
336 PM EDT Sat Mar 27 2021

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-281945-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
336 PM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-281945-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-
336 PM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected tonight. An isolated strong
to severe storm may be possible, with damaging winds and large hail
being the primary severe weather threats. In addition, some storms
may produce heavy rain which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-OHZ063>065-070>074-080-082-088-281945-
Franklin IN-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-Highland-Pike-Scioto-
336 PM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected tonight. Some storms may
produce heavy rain which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 12:46 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1246 AM EDT Sun Mar 28 2021

INZ074-075-080-KYZ091-280515-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-
1246 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN DEARBORN...
NORTH CENTRAL SWITZERLAND AND NORTHERN BOONE COUNTIES UNTIL 115 AM
EDT...

At 1246 AM EDT, radar indicated a strong thunderstorm 9 miles south
of Dillsboro, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
One half inch diameter hail...

Locations impacted include...
Florence, Villa Hills, Lawrenceburg, Aurora, Rising Sun, Oakbrook,
Burlington, Shawnee, Wilmington, French, Addyston, Hartford, North
Bend, Fairview, Aberdeen, Idlewild, Waterloo, Petersburg, Rabbit Hash
and Constance.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3894 8511 3908 8495 3910 8484 3911 8482
      3911 8479 3915 8475 3914 8472 3910 8468
      3909 8465 3907 8462 3903 8462 3884 8499
      3884 8510 3890 8512
TIME...MOT...LOC 0446Z 230DEG 48KT 3889 8504

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:06 AM EDTSpecial Weather StatementILNHamilton24 min
Mar 28, 1:28 AM EDTSpecial Weather StatementILNWarren32 min
Mar 28, 12:48 AM EDTSpecial Weather StatementILNLewis27 min
Mar 28, 1:12 AM EDTSpecial Weather StatementILNLewis33 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.